What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 1:35 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 11, 1:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
235 PM EDT Thu Apr 11 2024
.SYNOPSIS...
Unsettled pattern continues through tonight, with severe
weather and excessive rain possible. Quiet break on Saturday.
Possible disturbances during the new work week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 235 PM Thursday...
Key Points:
* Afternoon and evening thunderstorms pose a risk for severe
weather, with damaging winds, tornadoes, hail, and locally
heavy downpours all possible.
* A Flood Watch is in effect for southeast Ohio and parts of
West Virginia through tonight.
* A Wind Advisory remains in effect for the West Virginia
foothills and mountains through this evening.
Active weather today will serve up the possibility of strong to
severe thunderstorms, the risk of flooding, and breezy to strong
non-convective winds.
Severe: An advancing low pressure system will set forth a round
of severe weather from now until late tonight. Lingering
capping inversion/convective inhibition noted on SPC's
Mesoanalysis page at the start of forecast diagnosing earlier
this afternoon has since eroded, pointing to a destabilizing
environment currently underway. Areas that have poked out of the
clouds for a time this afternoon have risen a few degrees
warmer than areas such as southeast Ohio, who remain masked
beneath rain and overcast skies. Should see an uptick in
convective activity shortly after this discussion issuance in
response to boosting surface temperatures and increasing
instability outside of the lower Ohio Valley cloud shield.
South to southwesterly mid-level steering flow will propagate
storms up from the JKL/MRX forecast areas into the Central
Appalachians. Damaging wind gusts will be able to thrive in
healthy and mature storms under the aid of breezy to strong low
to mid level flow. Increasing wind shear will gradually increase
the concern for rotation in storms this afternoon that could
reach down to the surface as tornadoes. While not as prominent
today due to wind shear limiting vertical growth of storms, a
threat for hail will remain present in convection as well today.
Activity begins to wind down late tonight as the surface low
sends a cold front through the forecast area. The parent H5
trough will continue to press through the area into the end of
the work week, keeping the small chance of showers and
thunderstorms alive even on Friday. However, little to no
instability will be present with storms for the end of the
period and therefore the severe threat will be limited.
Hydro: Locally heavy downpours associated with convection poses
a concern for flooding and a rise along creeks and rivers. This
will especially be the case in the event of training storms
along already saturated soils present from previous rainfall. A
few spots along the Muskingum River in southeast Ohio remain in
Action Stage at the time of writing and is anticipated to rise
out of its banks on Friday once more. With these concerns, opted
to hoist a Flood Watch for this afternoon into late tonight for
southeast Ohio and parts of West Virginia that are the most
susceptible after last week's deluge of rainfall.
Non-Convective Winds: Outside of showers and storms, a strong
low level jet currently resides over the Central Appalachians
out ahead of the low pressure system. Aforementioned capping
inversion held off strong winds from mixing down to the surface,
but local observations show wind gusts around 20 to 25 mph now
prominent this afternoon. Still anticipating advisory level
gusts along the West Virginia foothills and mountains through
this evening, so will allow the Wind Advisory to cruise through
this evening as planned. Winds remain fairly breezy and strong
on Friday, and could foresee another Advisory being needed late
tomorrow night into the start of the weekend.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 155 PM Thursday...
Gusty winds and continued showery conditions on Friday night into
Saturday as tight pressure gradient remains over the area, and
several shortwaves move through the region. Some of the higher
terrain counties could even see some flakes of snow, but little to
no accumulation is expected. As the day progresses Saturday, it
should become drier and less windy as the system pulls off to our
east and high pressure attempts to build in briefly. Models differ
on Sunday, but it looks like we could be in the warm sector of an
approaching system, with a cold front dropping south into the region
later Sunday into Monday, eventually briefly stalling out before
lifting back north in the long term. This will yield showery
conditions, with the possibility of isolated thunderstorms Sunday
into Sunday evening/night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 155 PM Thursday...
Aforementioned front will lift back north as a warm front early next
week, generally later Monday into Tuesday, with a cold front
arriving by the middle of next week. Above normal temperatures along
with unsettled weather can be expected during the period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 110 PM Thursday...
Active weather is underway around the region this afternoon in
the midst of an advancing disturbance. Radar trends at the time
of writing depict streaks of showers and embedded thunderstorms
propagating from south to north. Activity is progged to continue
through the course of the afternoon and evening, growing
stronger in intensity. A VCTS/TSRA variety was included across
all TAF sites today, with brief vsby restrictions and an uptick
in winds included. In the event of strong to severe
thunderstorms, the possibility of damaging winds, tornadoes, and
hail will be present at or in close quarters to our airfields.
A cold front will press in from the west late tonight into
Friday, mitigating the severe threat. However, showers and
isolated thunder could prevail through the overnight hours and
then once more Friday afternoon. Ceilings will also remain under
IFR/MVFR thresholds on Friday once the front charges through the
area.
The strong low pressure system causing our active weather during
the period will also inflict strong low level winds overhead,
which will mix down to the surface through the end of the work
week. All TAF sites will carry surface wind gusts on the order
of 20 to 30kts through the period, first beginning out of the
southwest then becoming northwesterly in the wake of the front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: AMDs may be warranted through tonight for
vsby/ceiling restrictions accompanying strong to severe
thunderstorms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H M M M H H H M
HTS CONSISTENCY H H H H M H L H H H H H
BKW CONSISTENCY H M M M M H L M H H M M
EKN CONSISTENCY H L H H H H H H M H M M
PKB CONSISTENCY H L M H H H H H H M M M
CKB CONSISTENCY H H H H M H H M M M M H
AFTER 18Z FRIDAY...
IFR conditions possible along the mountains in lingering
rain/snow showers Friday night into Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Friday for WVZ006>011-014-017-019-
020.
Wind Advisory until 11 PM EDT this evening for WVZ039-040-
515>523-525-526.
OH...Flood Watch until 2 AM EDT Friday for OHZ066-067-075-076-
083>087.
KY...None.
VA...None.
&&
SYNOPSIS...SL/MEK
NEAR TERM...MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...MEKHazardous weather outlook, Apr 11, 8:47 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
947 AM EDT Thu Apr 11 2024
OHZ066-067-075-076-083>087-WVZ006>011-014-017-019-020-121400-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-
Ritchie-Doddridge-
947 AM EDT Thu Apr 11 2024
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for southeast Ohio, and portions
of central, northern, southern and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
In addition, severe thunderstorms are expected today. Damaging winds
and tornadoes are the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
WVZ515>523-525-526-121400-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
947 AM EDT Thu Apr 11 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe thunderstorms are expected today. Damaging winds and
tornadoes are the primary hazards.
In addition, heavy rains could lead to localized instances of
flooding or strong rises along rivers, creeks and streams.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
WVZ039-040-121400-
Upshur-Barbour-
947 AM EDT Thu Apr 11 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northern West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe thunderstorms are expected on Thursday. Damaging winds and
isolated tornadoes are the primary hazards.
In addition, heavy rains could lead to localized instances of
flooding or strong rises along rivers, creeks and streams.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
KYZ101>103-105-VAZ003-004-WVZ005-013-015-016-018-024>034-524-121400-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Southeast Pocahontas-
947 AM EDT Thu Apr 11 2024
This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central, northeast, northern, southern
and western West Virginia.
.DAY ONE...Today and Tonight.
Severe thunderstorms are expected today. Damaging winds and
tornadoes are the primary hazards.
In addition, heavy rains could lead to localized instances of
flooding or strong rises along rivers, creeks and streams.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Special weather statement, Apr 11, 1:46 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
246 PM EDT Thu Apr 11 2024
WVZ025-026-111900-
Boone WV-Logan WV-
246 PM EDT Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN AND SOUTHERN BOONE
COUNTIES THROUGH 300 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Amherstdale-Robinette, or 10 miles east of Logan, moving northeast at
45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Van, Wharton, Amherstdale-Robinette, Mallory, Blair,
Amherstdale-Robine, Sharples, and Jeffrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3775 8179 3778 8190 3802 8188 3797 8156
TIME...MOT...LOC 1845Z 203DEG 40KT 3784 8180
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Special weather statement, Apr 11, 2:02 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
302 PM EDT Thu Apr 11 2024
WVZ015-026-515-111915-
Northwest Raleigh WV-Boone WV-Kanawha WV-
302 PM EDT Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KANAWHA AND
SOUTHEASTERN BOONE COUNTIES THROUGH 315 PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wharton, or 11 miles southeast of Madison, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Van, Wharton, Burnwell, Whitesville, Sylvester, Leewood, and Prenter.
This includes West Virginia Turnpike between mile markers 68 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3789 8175 3789 8176 3791 8176 3793 8178
3810 8170 3807 8136 3807 8135 3785 8166
TIME...MOT...LOC 1901Z 214DEG 33KT 3792 8171
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Special weather statement, Apr 11, 2:10 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
310 PM EDT Thu Apr 11 2024
VAZ003-004-111930-
Dickenson VA-Buchanan VA-
310 PM EDT Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DICKENSON AND
NORTHWESTERN BUCHANAN COUNTIES THROUGH 330 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
John Flannagan Lake, moving north at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haysi, Breaks Interstate, John Flannagan Lake, and Big Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3719 8245 3724 8244 3727 8235 3728 8234
3728 8232 3732 8228 3743 8212 3716 8227
TIME...MOT...LOC 1909Z 194DEG 42KT 3726 8234
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Special weather statement, Apr 11, 2:20 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT Thu Apr 11 2024
WVZ015-026-111945-
Boone WV-Kanawha WV-
320 PM EDT Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KANAWHA AND
NORTHEASTERN BOONE COUNTIES THROUGH 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Van, or 11 miles east of Madison, moving northeast
at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sylvester, Leewood, Dawes, Eskdale, and Prenter.
This includes West Virginia Turnpike between mile markers 73 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3802 8164 3817 8160 3814 8134 3813 8134
3799 8158
TIME...MOT...LOC 1920Z 222DEG 25KT 3803 8159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Local storm report, Apr 11, 2:25 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
325 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM Tornado 2 NW Pea Ridge 38.43N 82.34W
04/02/2024 Cabell WV NWS Storm Survey
A short duration EF1 tornado confirmed with
winds to 105 mph. The overall track was just
south of Route 2 to the Guyandotte River
before lifting just west of the
Barboursville Mall.
&&
WebbSpecial weather statement, Apr 11, 3:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT Thu Apr 11 2024
WVZ024>026-034-515-112030-
Wyoming WV-Northwest Raleigh WV-Boone WV-Logan WV-Mingo WV-
415 PM EDT Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MINGO...
NORTHWESTERN RALEIGH...NORTHWESTERN WYOMING...EASTERN LOGAN AND
SOUTHEASTERN BOONE COUNTIES THROUGH 430 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Man, or 10 miles south of Logan, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Man, Van, Mallory, Amherstdale-Robinette, Wharton, Bald Knob, Gilbert
Creek, Gilbert, Chauncey, Cyclone, Hampden, Bruno, Stickney, Blair,
Amherstdale-Robine, Sharples, Sarah Ann, and Switzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM EDT for central,
southern and southeastern West Virginia.
&&
LAT...LON 3758 8189 3770 8206 3806 8174 3788 8148
TIME...MOT...LOC 2014Z 221DEG 32KT 3771 8192
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
01